Wednesday, November 2, 2011


With great interest I read the article by John Roberts, “Report:Drug Addiction Prescription Drug Deaths Skyrocket.” The article said, “In 2008, the most recent year for which there are statistics, there were 20,044 overdose deaths from prescription drugs. Of those, 14,800 were from narcotic painkillers.” “It’s astonishing”, says Dr. Frieden. He adds that many addictions begin innocently.” “Despite modest inroads, CDC researchers say the epidemic of prescription narcotic overdoses has continued to worsen. In today’s report, they caution doctors to only use narcotic painkillers in patients who are carefully screened and monitored, and for whom non-narcotic medications are insufficient.”

There are a lot of people who have terrible pain and they don’t really care if they are addicted to the pain medication or not, as long as they get some relief. However, I’m sure they do care if they die from overdosing because the addiction requires more and more to get the same effect!! I’ve had my share of narcotics and narcotic-like drugs, but I’ve never been to the point where I craved more and more of them. It’s probably because I despise them so much that I’ve taken as little as I could. Nevertheless, coming off my pain killers has not been delightful. Knowing what I know now, I’m sure there was some sort of physical dependency. I wish the neurologist would have given me a little more guidance in coming off the Tramadol and Lortab since I had been taking them for years. Earlier today I read:

“Tramadol withdrawal can be extremely unpleasant. It can be so uncomfortable that people start taking the drug again in order to relieve these symptoms. In order to limit withdrawal, you should not stop taking Tramadol "cold turkey."’

“Even when Lortab is prescribed and used in the correct way, stopping the medication will still involve withdrawal symptoms.  Recovery from these withdrawal symptoms, takes effort and time, and is best done at an outpatient detox facility. The dependence makes it very difficult to stop or dramatically reduce the dosage, due to the occurrence of traumatic Lortab withdrawal symptoms.”

That information might have been useful before I went through the heebie jeebies, cold sweats, palpitations, lightheadedness, shakes and such!! Thank God I have a determined (stubborn) streak!! I’m pretty well over it now but my system hasn’t totally calmed down yet. What’s worse? Although I’m going to give Advil and perhaps the “suicide” medicine a chance, I could be back on Tramadol and Lortab if this is a rough winter. When things get bad enough, addiction is only a problem if you can’t get enough medication or it makes you dysfunctional. It’s too vivid of a memory for me of when I’ve been in situations when I wouldn’t have much cared about being addicted if that is it took to get some arm relief. Having said that… I will endure a lot before going back on them. The above mentioned article is a little scary.  I would be sorely disappointed in myself and my role as a husband, father, and grandparent if things progressed to the point that I lived the life of a drug addict.

No comments:

Post a Comment